Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 251, NWS North Platte, NE

October 1, 20175 counties in Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Oct 1, 2017, 6:09 PM CDT for 5 counties in Nebraska. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 1, 2017, 6:09 PM CDT (23:09 UTC)
Expired
Oct 1, 2017, 7:15 PM CDT
In force
66 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Blaine County, NE, Garfield County, NE, Holt County, NE, Loup County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 106 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 280 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
280 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

426 
WUUS53 KLBF 012309
SVRLBF
NEC009-071-089-115-149-020015-
/O.NEW.KLBF.SV.W.0251.171001T2309Z-171002T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
609 PM CDT SUN OCT 1 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southeastern Rock County in north central Nebraska...
  Loup County in north central Nebraska...
  Northern Garfield County in north central Nebraska...
  Southwestern Holt County in north central Nebraska...
  Southeastern Blaine County in north central Nebraska...

* Until 715 PM CDT

* At 609 PM CDT, severe thunderstorms were located along a line
  extending from 12 miles north of Calamus Reservoir State Recreation
  Area to 12 miles southeast of Brewster, moving northeast at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Rose, Amelia, Fox Bayou, Almeria Meadow State Wildlife Management
  Area, Hannamon Bayou Campground, Sybrant, Twin Lakes State Wildlife
  Management Area, Carson Lake, Duff, Sunfish Lake, Horseshoe Bend
  Lake, Almeria and Valley View Flat Campground.

This includes the following highways...
 Highway 183 between mile markers 129 and 164.
 Highway 281 between mile markers 161 and 163.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for central
Nebraska.

LAT...LON 4215 9859 4174 9960 4174 9970 4178 9983
      4240 9949
TIME...MOT...LOC 2309Z 233DEG 23KT 4203 9933 4181 9968 

HAIL...1.50IN
WIND...60MPH
 
$$

CDC
2 follow-up statements
996 
WWUS53 KLBF 012344
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
644 PM CDT SUN OCT 1 2017

NEC009-149-012354-
/O.CAN.KLBF.SV.W.0251.000000T0000Z-171002T0015Z/
Rock NE-Blaine NE-
644 PM CDT SUN OCT 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ROCK AND
SOUTHEASTERN BLAINE COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 1100 PM CDT for central
Nebraska.

A severe thunderstorm watch remains in effect until 100 AM CDT for
north central Nebraska.

LAT...LON 4215 9859 4174 9960 4174 9968 4193 9954
      4209 9930 4209 9924 4213 9923 4227 9902
TIME...MOT...LOC 2344Z 237DEG 25KT 4207 9926 4182 9947 

$$

NEC071-089-115-020015-
/O.CON.KLBF.SV.W.0251.000000T0000Z-171002T0015Z/
Loup NE-Garfield NE-Holt NE-
644 PM CDT SUN OCT 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR CENTRAL LOUP...NORTHERN GARFIELD AND SOUTHWESTERN HOLT
COUNTIES...

At 644 PM CDT, severe thunderstorms were located along a line
extending from 14 miles north of Calamus Reservoir State Recreation
Area to near Taylor, moving northeast at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Amelia, Sunfish Lake, Horseshoe Bend Lake, Hannamon Bayou Campground,
Almeria, Valley View Flat Campground and Carson Lake.

This includes the following highways...
 Highway 183 between mile markers 129 and 140.
 Highway 281 between mile markers 161 and 163.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for central
Nebraska.

LAT...LON 4215 9859 4174 9960 4174 9968 4193 9954
      4209 9930 4209 9924 4213 9923 4227 9902
TIME...MOT...LOC 2344Z 237DEG 25KT 4207 9926 4182 9947 

HAIL...1.50IN
WIND...60MPH
 
$$

CDC
317 
WWUS53 KLBF 020009
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
709 PM CDT SUN OCT 1 2017

NEC071-089-115-020019-
/O.EXP.KLBF.SV.W.0251.000000T0000Z-171002T0015Z/
Loup NE-Garfield NE-Holt NE-
709 PM CDT SUN OCT 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LOUP...NORTHERN
GARFIELD AND SOUTHWESTERN HOLT COUNTIES WILL EXPIRE AT 715 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
is still possible with these thunderstorms.

A tornado watch remains in effect until 1100 PM CDT for central
Nebraska.

A severe thunderstorm watch remains in effect until 100 AM CDT for
north central Nebraska.

LAT...LON 4215 9859 4174 9960 4174 9968 4193 9954
      4209 9930 4209 9924 4213 9923 4227 9902
TIME...MOT...LOC 0009Z 233DEG 23KT 4198 9942 4173 9963 

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 3:27 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Oct 1, 3:27 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
327 PM CDT Sun Oct 1 2017

.SHORT TERM...(This evening through Monday)
Issued at 327 PM CDT Sun Oct 1 2017

Strong forcing now moving into western Wyoming and Colorado per
water vapor imagery. This will quickly overspread western and
southwest Nebraska this evening, and expect rapid development of
thunderstorms along a pacific cold front that extends from west of
O'Neill to near Ogallala. This boundary will remain nearly
stationary this evening, and we will have to watch areas of
southwest Nebraska closely near the front for possible isolated
tornado development. Backed near surface flow will increase this
evening, and if a storm can remain discrete near the boundary,
parameters are decent for isolated tornado development. Recent runs
of the HRRR model suggests that many updrafts could limit the
potential for storms to remain discrete. This would pose more of a
wind and hail risk and less of a tornado threat. Front should clear
the area by midnight, with only a few lingering rain showers behind
the front.

Surface low pressure will deepen across eastern Colorado Monday,
which will stall the cold front just to our southeast during the
morning. The front will actually drift back northward into the
southeast portion of the area during the afternoon. Mid level
instability will begin to increase by late afternoon as warm air
advection and southerly low level jet increase. This will set the s
stage for a round of elevated strong thunderstorm activity Monday
night. As far as rainfall during the day Monday, expecting it to be
scattered at best, but cannot rule out with persistent mid level
warm air advection and isentropic lift through the day.

.LONG TERM...(Monday night through Sunday)
Issued at 327 PM CDT Sun Oct 1 2017

Both the NAM and GFS indicate the h850mb front will lift back north
toward Ncntl Neb Monday night. 50-60kt h850-700mb winds produce
strong moisture advection and the NAM indicates h800mb CAPE around
3000J/KG with strong shear aloft. The environment is generally post
frontal suggesting a high potential for elevated thunderstorms
capable of hail, perhaps large at times. The forecast carries a
definite POP for showers and thunderstorms. K-indices are expected
to rise into the upper 30s to lower 40s Celsius.

A similar situation develops Wednesday with a warm front lifting
back north in response to an approaching upper level wave. The
forcing at the lower levels is weaker suggesting a less widespread
rain event affecting areas south of highway 2.

The last potential rain event develops Thursday night and Friday as
the last of the upper level energy across the Wrn U.S. lifts east
through the Plains. The models have a large range of tracks for the
upper low and there has been a whole lot of wobbling day to day with
each model forecast.

Blended model data plus bias correction was the basis for the
temperature forecast. The coolest weather is expected Wednesday; the
result of 1030mb Canadian high pressure ridging southward through
the high plains. Highs in the 50s are expected area-wide Wednesday.
Otherwise highs in the 60s are expected until Saturday. Warmer
weather returns Saturday and Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 104 PM CDT Sun Oct 1 2017

A stormy late afternoon and evening is expected across western and
north central Nebraska. Expect thunderstorms to develop this
afternoon across the western high plains, and then move east
across the area this evening. Temporary MVFR conditions are likely
as the storms cross the area. Winds will be locally gusty to 40
kts as the storms pass as well. VFR and light winds are expected
by Monday morning all areas.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Taylor
LONG TERM...CDC
AVIATION...Taylor
Hazardous weather outlook, Oct 1, 3:46 PM CDT, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
346 PM CDT Sun Oct 1 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-022100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
346 PM CDT Sun Oct 1 2017 /246 PM MDT Sun Oct 1 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Conditions will be favorable for strong to severe thunderstorms
across a large portion of western and north central Nebraska
this evening. The main area of concern for severe storms is south
of a line from Chambers, to Thedford, to Big Springs.

Large hail and damaging wind gusts will be the main hazards,
however a tornado cannot be ruled out especially along and south
of a line from Broken Bow, to Stapleton, to Ogallala

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Thunderstorms will be possible once again on Monday night. A few
strong storms with hail are possible along and south of a line
from Springview, to Mullen, to Big Springs.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Taylor

In the hours before

Local storm report, Oct 1, 5:30 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
530 PM CDT SUN OCT 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             5 SW CHAMPION           40.41N 101.78W
10/01/2017  E1.00 INCH       CHASE              NE   LAW ENFORCEMENT

&&

BTAYLOR
Local storm report, Oct 1, 5:32 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
532 PM CDT SUN OCT 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     TSTM WND GST     5 SW CHAMPION           40.41N 101.78W
10/01/2017  E60.00 MPH       CHASE              NE   LAW ENFORCEMENT

&&

BTAYLOR
Local storm report, Oct 1, 5:47 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
547 PM CDT SUN OCT 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             IMPERIAL                40.52N 101.64W
10/01/2017  E1.75 INCH       CHASE              NE   LAW ENFORCEMENT

&&

JGOMEZ

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 5:07 PM CDTSevere Thunderstorm WarningLBFChase38 min
Oct 1, 5:22 PM CDTSevere Thunderstorm WarningLBFBlaine, Custer, Loup38 min
Oct 1, 5:31 PM CDTSevere Thunderstorm WarningLBFCuster44 min
Oct 1, 5:37 PM CDTSevere Thunderstorm WarningLBFChase, Hayes, Lincoln, Perkins38 min
Oct 1, 5:53 PM CDTSevere Thunderstorm WarningLBFCuster, Lincoln, Logan67 min
Oct 1, 6:13 PM CDTSevere Thunderstorm WarningLBFFrontier, Hayes, Keith, Lincoln, Perkins47 min
Oct 1, 6:25 PM CDTSevere Thunderstorm WarningLBFCuster, Loup50 min
Oct 1, 6:38 PM CDTSevere Thunderstorm WarningLBFCuster52 min
Oct 1, 6:56 PM CDTSevere Thunderstorm WarningLBFFrontier, Lincoln49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.